10 doctors weighed in:

Is it unusual for the radiation therapy for lung cancer to make someone lose his voice?

10 doctors weighed in
Dr. Reza Shirazi
Radiation Oncology
7 doctors agree

In brief: Yes

Loosing voice can be due to direct invasion of the larynx (far from lung) or laryngeal nerve compression or damage ( recurrent laryngeal nerve in the chest).
Advanced cancer can be pressing on this nerve and cause voice loss. If there is no voice loss to start with, it is unusual for radiation to damage the nerve in typical dose fractionation.

In brief: Yes

Loosing voice can be due to direct invasion of the larynx (far from lung) or laryngeal nerve compression or damage ( recurrent laryngeal nerve in the chest).
Advanced cancer can be pressing on this nerve and cause voice loss. If there is no voice loss to start with, it is unusual for radiation to damage the nerve in typical dose fractionation.
Dr. Reza Shirazi
Dr. Reza Shirazi
Thank
Dr. Bahman Daneshfar
Radiation Oncology
4 doctors agree

In brief: Yes

The vocal cords when treated directly could cause this so in lung cancer thats not likely.
However the left vocal cord has a nerve that goes down in the chest then comes back up to the cord. There may be cancer in the mediastinum that is compressing this nerve leading to the hoarseness. Radiation by itself in the usual fractioned (6 week) course shouldn't. With cyberknife it may happen.

In brief: Yes

The vocal cords when treated directly could cause this so in lung cancer thats not likely.
However the left vocal cord has a nerve that goes down in the chest then comes back up to the cord. There may be cancer in the mediastinum that is compressing this nerve leading to the hoarseness. Radiation by itself in the usual fractioned (6 week) course shouldn't. With cyberknife it may happen.
Dr. Bahman Daneshfar
Dr. Bahman Daneshfar
Thank
Get help from a real doctor now
Dr. Aaron Milstone
Board Certified, Internal Medicine - Pulmonology
23 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors